Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 329, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2023, 4:52 AM CDT for 4 counties in Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 4:52 AM CDT (09:52 UTC)
- Expired
- Aug 3, 2023, 5:30 AM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Franklin County, MO, Jefferson County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:32 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 3, 3:32 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
332 AM CDT Thu Aug 3 2023
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 322 AM CDT Thu Aug 3 2023
Key Message:
Ongoing training of storms early this morning with activity
extending as far west as north central Kansas. So will keep Flood
Watch going through 15z today with widespread 1-3" rainfall
totals still expected in the flash flood watch area, with a few
locations already in excess of 6" (Southern Moniteau/Cole
counties) as of 08z Thursday. The heaviest rain will be in a NW-SE
axis from near Columbia to Farmington.
(Today - Friday)
With the low level jet (25-35kt) veering to the west, it will become
parallel to the mean 850-300mb flow, so this favors a continued
upwind propagation and cell training for a while longer. Then
between 12z and 15z, the low level jet will veer to the northwest
and weaken with activity quickly tapering off.
Even with rain tapering off, the effective front will linger across
southern portions of Missouri through the rest of the day. North of
this boundary, the latest HREF ensemble run has surface based CAPEs
between 1500-3000 J/kg and mean PWs around 2 inches. So plenty of
instability and moisture across the region, thus expect scattered
showers and storms will develop by late afternoon for portions of
central and southeast Missouri. The rest of the forecast area should
remain dry.
By tonight, some of the latest CAMs indicate that another MCS will
develop over south central and southeast Missouri. However, the
majority of the CAMs do not develop an MCS or have one develop
further to our southeast. Also, even with PMM/LPMM qpf values
indicating isolated 1-2" amounts of rain in southern portions of the
forecast area tonight, the latest HREF has more of a spread when it
comes to QPF amounts, so confidence is low on another heavy rain
event for portions of our area at this time. Will need to keep eye
out on the later model runs to see if adjustments need to be made
and/or possible flood watch for tonight.
On Friday, even though mean surface based CAPE values will be a bit
lower (1000-1500 J/kg) with mean PWs less than 2 inches as well as a
lingering frontal boundary across region, only expect a low end
chance of showers and storms once again due to weaker mid and upper
level flow.
Highs today and Friday will be near normal while lows tonight will
be a bit above normal in the upper 60s to mid 70s.
Byrd
.LONG TERM... (Friday Night through Wednesday)
Issued at 322 AM CDT Thu Aug 3 2023
No major changes as the latest deterministic as well as ensembles
keep chances of showers and storms through the weekend, as
several shortwaves slide along the zonal flow aloft. However, with
weaker mid level flow and little to no low level jet each night,
precipitation chances will be on the lower side.
Otherwise, after near normal temperatures on Saturday and Sunday,
cooler than normal temperatures through the work week. This is due
to an upper level ridge building over the western CONUS once again
putting our area in northwest flow aloft.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 715 PM CDT Wed Aug 2 2023
Active TAF period with showers and storms already developing
across the forecast area. For KUIN, MVFR/IFR ceilings through the
majority of the forecast period with showers and some storms
through at least 10z Thursday. For the rest of TAF sites, VFR
flight conditions will lower to MVFR with onset of heavier
precipitation after 02z Thursday. For KCOU and KJEF, rain will
taper off after 09z Thursday. In the meantime, rain will persist
over St. Louis metro area TAFs from 02z to 15z Thursday. As for
winds, they will remain from the northeast to southeast.
Byrd
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 86 74 87 74 / 40 20 20 40
Quincy 84 70 86 71 / 10 10 5 40
Columbia 85 72 88 72 / 20 30 30 50
Jefferson City 88 73 90 74 / 20 40 30 50
Salem 84 69 88 70 / 60 20 20 20
Farmington 89 70 89 71 / 70 40 30 30
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch until 10 AM CDT this morning for Calhoun IL-Clinton
IL-Jersey IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 3, 3:50 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 350 AM CDT Thu Aug 3 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 350 AM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Flash Flood Watch is in effect for parts of Missouri and Illinois through mid morning as thunderstorms producing heavy rainfall rates will persist. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day through Monday. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Byrd
In the hours before
Local storm report, Aug 3, 12:08 AM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1208 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Tstm Wnd Dmg 1 E Park Hills 37.85N 90.51W
08/02/2023 St. Francois MO Law Enforcement
County dispatch reported several trees down
in Park Hills. Time estimated from radar.
&&
AELocal storm report, Aug 3, 12:19 AM CDT, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1219 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Fredericktown 37.56N 90.29W
08/02/2023 Madison MO Broadcast Media
Broadcast media relayed reports of downed
trees and power outages in Fredericktown.
Time estimated from radar.
&&
AELocal storm report, Aug 3, 12:26 AM CDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1226 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM Tstm Wnd Dmg 4 NNW Frankclay 37.91N 90.63W
08/02/2023 St. Francois MO Law Enforcement
Several trees down in Terre Du Lac, with
reports of trees on houses. Time estimated
from radar.
&&
AELocal storm report, Aug 3, 1:56 AM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
156 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Tstm Wnd Dmg Leadwood 37.86N 90.59W
08/02/2023 St. Francois MO Public
Large trees down. Time estimated by RADAR.
&&
CarneyLocal storm report, Aug 3, 2:00 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
200 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM Tstm Wnd Dmg Bonne Terre 37.92N 90.55W
08/02/2023 St. Francois MO County Official
Tree down on garage. Garage collapsed. Time
estimated by RADAR.
&&
CarneyLocal storm report, Aug 3, 4:00 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
400 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg New Bloomfield 38.72N 92.08W
08/03/2023 Callaway MO Law Enforcement
Water over roadways in and around New
Bloomfield, including State Highway J, and
MM. State Highway Y had 6 inches of flowing
water over it.
&&
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau | 39 min |
| Aug 2, 8:07 PM CDT | Areal Flood Advisory | LSX | Cole, Moniteau | 2 hr |
| Aug 2, 8:10 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 65 min |
| Aug 2, 8:29 PM CDT | Flash Flood Warning | LSX | Callaway, Cole, Moniteau, Osage | 4 hr |
| Aug 2, 8:30 PM CDT | Tornado Warning | LSX | Moniteau | 16 min |
| Aug 2, 9:28 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 23 min |
| Aug 2, 9:42 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade | 63 min |
| Aug 2, 9:51 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade | 3 hr |
| Aug 2, 9:59 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 61 min |
| Aug 2, 10:21 PM CDT | Areal Flood Advisory | LSX | Crawford, Washington | 3 hr |
| Aug 2, 10:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 61 min |
| Aug 2, 10:41 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 49 min |
| Aug 2, 10:45 PM CDT | River Flood Warning | LSX | Franklin | 3 days |
| Aug 2, 11:18 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 57 min |
| Aug 2, 11:25 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 38 min |
| Aug 3, 12:03 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 57 min |
| Aug 3, 12:13 AM CDT | Flash Flood Warning | LSX | Cole, Moniteau | 4 hr |
| Aug 3, 12:26 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 49 min |
| Aug 3, 1:33 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Franklin, Gasconade, Moniteau, Osage | 4 hr |
| Aug 3, 1:46 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 22 min |
| Aug 3, 3:05 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Moniteau, Osage | 6 hr |
| Aug 3, 6:56 AM CDT | River Flood Warning | LSX | Crawford, Washington | 5 hr |
| Aug 3, 8:51 AM CDT | Flash Flood Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 4 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Cole | 35 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Osage | 11 hr |
| Aug 3, 10:40 AM CDT | River Flood Warning | LSX | Jefferson | 4 days |
| Aug 3, 10:40 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 4 days |
| Aug 3, 12:24 AM CDT | Flash Flood Warning | LSX | Bond, Fayette, Marion | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.